Vanishing symmetric Kronecker coefficients

  • Nicolas RessayreEmail author
Original Paper


In this note, we prove the vanishing of infinitely many rectangular symmetric Kronecker coefficients by finding holes in the corresponding semigroup.


(Symmetric) Kronecker coefficients Non saturation Geometric complexity theory Orbit closure of the determinant 

Mathematics Subject Classification

20B30 20C30 20G05 



I am very grateful to Christian Ikenmeyer for useful discussions, for mentioning mistakes in a preliminary version and his help with explicit computation. I also would like to thank Pr Mark Wildon who helped me in the using of his Haskell programs to compute plethysm coefficients. The author is partially supported by the French National Agency (Projects GeoLie ANR-15-CE40-0012 and CompA ANR-13-BS02-0001) and the Institut Universitaire de France (IUF).


  1. Arzhantsev, I., Derenthal, U., Hausen, J., Laface, A.: Cox Rings, Cambridge Studies in Advanced Mathematics, vol. 144. Cambridge University Press, Cambridge (2015)zbMATHGoogle Scholar
  2. Berenstein, A., Sjamaar, R.: Coadjoint orbits, moment polytopes, and the Hilbert–Mumford criterion. J. Am. Math. Soc. 13(2), 433–466 (2000)MathSciNetCrossRefGoogle Scholar
  3. Briand, E., Orellana, R., Rosas, M.: Reduced Kronecker coefficients and counter-examples to Mulmuley’s strong saturation conjecture SH. Comput. Complex. 18(4), 577–600 (2009) (with an appendix by Ketan Mulmuley) MathSciNetCrossRefGoogle Scholar
  4. Bürgisser, P., Landsberg, J.M., Manivel, L., Weyman, J.: An overview of mathematical issues arising in the geometric complexity theory approach to \({\rm VP}\ne {\rm VNP}\). SIAM J. Comput. 40(4), 1179–1209 (2011)MathSciNetCrossRefGoogle Scholar
  5. Bürgisser, P., Ikenmeyer, C., Hüttenhain, J.: Permanent versus determinant: not via saturations. Proc. Am. Math. Soc. 145(3), 1247–1258 (2017)MathSciNetCrossRefGoogle Scholar
  6. Bürgisser, P., Ikenmeyer, C., Panova, G.: No occurrence obstructions in geometric complexity theory. J. Am. Math. Soc. 32(1), 163–193 (2019)MathSciNetCrossRefGoogle Scholar
  7. Carbonara, J.O., Remmel, J.B., Yang, M.: Exact formulas for the plethysm \(s_2\) and \(s_{1^2}\). Technical report, MSI (1992)Google Scholar
  8. Élashvili, A.G.: Invariant Algebras, Lie Groups, Their Discrete Subgroups, and Invariant Theory, Adv. Soviet Math., vol. 8. Amer. Math. Soc., Providence, pp. 57–64 (1992)Google Scholar
  9. Evseev, A., Paget, R., Wildon, M.: Character deflations and a generalization of the Murnaghan–Nakayama rule. J. Group Theory 17(6), 1035–1070 (2014)MathSciNetCrossRefGoogle Scholar
  10. Fulton, W., Harris, J.: Representation Theory, Graduate Texts in Mathematics, vol. 129. Springer, New York (1991) (a first course, Readings in Mathematics) Google Scholar
  11. Franz, M.: Moment polytopes of projective \(G\)-varieties and tensor products of symmetric group representations. J. Lie Theory 12(2), 539–549 (2002)MathSciNetzbMATHGoogle Scholar
  12. Frobenius, G.: Ueber die Darstellung der endlichen Gruppen durch lineare Substitutionen. Berl. Ber. 1897, 994–1015 (1897)zbMATHGoogle Scholar
  13. Horn, R.A., Johnson, C.R.: Matrix Analysis, 2nd edn. Cambridge University Press, Cambridge (2013)zbMATHGoogle Scholar
  14. Ikenmeyer, C.: Geometric complexity theory, tensor rank, and Littlewood–Richardson coefficients, Ph.D. Thesis, Paderborn, Univ. ProQuest LLC, Ann Arbor (2012)Google Scholar
  15. Klyachko, A.: Quantum marginal problem and representations of the symmetric group, eprint, pp. 1–47. arXiv:quant-ph/0409113 (2004)
  16. Kumar, S.: Geometry of orbits of permanents and determinants. Comment. Math. Helv. 88(3), 759–788 (2013)MathSciNetCrossRefGoogle Scholar
  17. Kumar, S.: A study of the representations supported by the orbit closure of the determinant. Compos. Math. 151(2), 292–312 (2015)MathSciNetCrossRefGoogle Scholar
  18. Langley, T.M., Remmel, J.B.: The plethysm \(s_\lambda \) at hook and near-hook shapes. Electron. J. Combin. 11(1), Research Paper 11, 26 (2004)Google Scholar
  19. Macdonald, I.G.: Symmetric Functions and Hall Polynomials, 2nd edn. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York (1995) (with contributions by A. Zelevinsky, Oxford Science Publications) Google Scholar
  20. Manivel, L.: On the asymptotics of Kronecker coefficients. J. Algebr. Combin. 42(4), 999–1025 (2015)MathSciNetCrossRefGoogle Scholar
  21. Mignon, T., Ressayre, N.: A quadratic bound for the permanant-determinant problem. Int. Math. Res. Notices 79, 4241–4254 (2004)CrossRefGoogle Scholar
  22. Mulmuley, K.D., Sohoni, M.: Geometric complexity theory. I. An approach to the P vs. NP and related problems. SIAM J. Comput. 31(2), 496–526 (2001)MathSciNetCrossRefGoogle Scholar
  23. Procesi, C.: Lie Groups, Universitext. Springer, New York (2007) (an approach through invariants and representations) Google Scholar
  24. Ressayre, N.: Geometric invariant theory and generalized eigenvalue problem. Invent. Math. 180, 389–441 (2010)MathSciNetCrossRefGoogle Scholar
  25. Ressayre, N.: Horn inequalities for nonzero Kronecker coefficients. ArXiV e-prints, pp. 1–22 (2012)Google Scholar
  26. Valiant, L.G.: Completeness classes in algebra, Conference Record of the Eleventh Annual ACM Symposium on Theory of Computing (Atlanta, GA, 1979). ACM, New York, pp. 249–261 (1979a)Google Scholar
  27. Valiant, L.G.: The complexity of computing the permanent. Theor. Comput. Sci. 8(2), 189–201 (1979b)MathSciNetCrossRefGoogle Scholar
  28. Valiant, L.G.: Reducibility by algebraic projections, Logic and algorithmic (Zurich, 1980), Monograph. Enseign. Math., vol. 30. Univ. Genève, Geneva, pp. 365–380 (1982)Google Scholar
  29. Wildon, M.: Homepage. (2019)

Copyright information

© The Managing Editors 2019

Authors and Affiliations

  1. 1.Institut Camille Jordan (ICJ), UMR CNRS 5208, Université Claude Bernard Lyon IVilleurbanne cedexFrance

Personalised recommendations